Thyroid UK
82,813 members97,839 posts

Nerve issues, hypo or Levo related?

Hi all,

I posted a while ago as a newbie and you were great! I wonder if any of you could offer me some advice or tell me if I’m thinking correctly as I have a drs apt tomorrow to discuss some ongoing strange neurological issues I have been having since starting Levo in sept 17 since finding out I was hypothyroid.

Basically a few days after starting Levo I felt weird, joint pains, marked weakness on my left arm and hand and small nerve twitches that have been occurring all over my body and now recently on my face :-( I also am feeling generalised anxiety which is new to me. I’ve had blood tests and MRI of brain all fine. I don’t have a neuro apt until the 1st of may!!

(I’m currently on a gluten free diet and on vitamin supplements as advised 5 months ago by you all and all in range albeit some still on lower end of range as it’s a slow process)

So Gps (seen 3 in my practice) state these symptoms are not possibly related to Levo! But I’m not convinced...My last bloods were taken last week (T4 12.1 lower end of normal range and TSH 6.7 our of range) on 50mcg Levo.

Im under medicated. Question is do I ask the GP tomorrow to up the dose with all these other weird symptoms? Or not! (Scared it’ll make neuro symptoms worse!) Could the symptoms be due to being under mediated? Or am a reacting to Levo? Dr didn’t want me to just stop Levo. Could I request an Endo referral?

Thanks for taking the time to read this :-)

10 Replies
oldestnewest

Tiff35,

You are undermedicated and that may be causing the symptoms. The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 0.2 - 1.0 with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email dionne.fulcher@thyroiduk.org if you would like a copy of the Pulse article to show your GP.

If, after a week or two, symptoms are worse on 75mcg reduce to 50mcg for a week or two. Then try 50mcg/75mcg alternate days for 2-3 weeks and try to increase to 75mcg again.

Unfortunately some GPs and endos are totally in denial when it comes to accepting that Levothyroxine can cause adverse symptoms. I'm not saying your symptoms are or are not caused by Levothyroxine but it may be worth discussing with your pharmacist to see whether an alternative make of Levothyroxine improves or disimproves the symptoms.

2 likes
Reply

Thanks Clutter, The management plan of increasing the Levo makes sense. Thanks. I will discuss it with the GP tomorrow. I looked at the NICE guidelines earlier which I noticed also state that when medicated TSH should be under 2.5.

I have mistakenly tried two different brands of Levo without any changes noticed (6 week prescriptions bought from different pharmacies!) If upping doesn’t dramatically reduce these symptoms I’m guessing I’ll be one of the unlucky ones!

Reply

It can take a bit of time and effort to find a brand that doesn't cause problems, if you find one fight tooth and nail to stick with it. Medics don't understand the problems swapping brands can cause.

3 likes
Reply

Tiff35,

Did the symptoms start before you began supplementing vitamins and minerals?

Reply

Before I started :-/ I’m certainly not feeling as tired as I was but feeling slowed down have developed tinnitus and all previous symptoms. I was hoping B12 might have been the reason but I have been supplementing with sublingual tablets but it hasn’t really helped. I had those rechecked last week and stopped taking them the week before so will be interested to see the numbers. All I know is they are in range as receptionist said so!

Reply

Tiff35,

I was wondering whether one of the supplements might be causing the symptoms but the symptoms started before you were supplementing obviously not :)

ps It's a good idea to ask for a printout of the results and ranges so you know where in range the results are.

1 like
Reply

It is preferable to have a TSH of around 1 or lower. It is a perfect dose when we have no clinical symptoms either. Some doctors think that if the TSH reaches somewhere in the range there is no need of an increase but they're wrong.

thyroiduk.org.uk/tuk/about_...

1 like
Reply

Your last post was 4 months ago - so maybe time to check those Vitamins and Minerals again. Leave off the B12 test though - as the results will be skewed due to supplementing.

Face tingling does sound as if it could be low B12 still .... but then you also need to increase the Levo dose ... Hope you feel better soon.

2 likes
Reply

Thanks :-) unfortunately I’ve been supplementing with sparrows B12 on a fairly high dose since September so don’t think it’s the reason.

1 like
Reply

Hello, ! Tiff35, When I looked at the additives list of the Levothyroxine tablets I was shocked to find Aluminium as one of them ! I do not remember if its listed as a colour or an E nimber or both ! Maybe its listed as Aluminium Lake ! The problem is that years ago there was a major problem with me having lots of aches and pains including nerve pains and neurological problems ! Aftewards it was found that I had an overload of Aliminium in my body and brain . When I was treated for this the symptoms went away ! Aluminium definatley effects the nervous system and can make you feel really unwell, it can make you feel irritable and depressed aswell !

Reply

You may also like...